Non-bacterial cystitis following treatment with toripalimab for alpha-fetoprotein-producing gastric adenocarcinoma: a case report

Read full text
Authors: Zhenpeng Li, Xiuxiu Yi, Jie Fu, Yan Liang, Sensen Zhang, Xv Yang, Zhonghai Du
Cited by: 1
References: 23

Abstract

Immune checkpoint inhibitors (ICIs) have revolutionized the management of gastric cancer; however, they can lead to rare immune-related adverse events (irAEs) affecting the urinary system. Herein, we report a case of non-bacterial cystitis complicated by acute kidney injury (AKI) in a 59-year-old male patient with Alpha-fetoprotein-producing gastric carcinoma (AFP-GC). Following treatment with toripalimab combined with SOX chemotherapy, the patient developed urinary tract irritation symptoms, gross hematuria, and stage II AKI. Cystoscopy revealed diffuse mucosal hemorrhage, and biopsy demonstrated extensive infiltration of CD3 + , CD8 + , CD4 + , and CD20 + lymphocytes, along with high PD-L1 expression and TIA-1 positivity, confirming the diagnosis of non-bacterial cystitis. A full-dose methylprednisolone pulse of 200 mg/day effectively alleviated the symptoms and restored renal function. This case underscores the importance of vigilance for urinary system irAEs in patients receiving ICIs, emphasizing that early identification and systematic evaluation are critical. Full-dose corticosteroids should be used for moderate to severe irAEs. Moreover, this report provides valuable insights into immunotherapy practice and toxicity management in the rare AFP-GC subtype.

Fields of Study & Subjects

Bladder and Urothelial Cancer Treatments Cancer Immunotherapy and Biomarkers Polyomavirus and related diseases

Publication details

Journal / source
Frontiers in Immunology
Publisher
Frontiers Media SA
Volume
17
Pages
1836979–1836979
Publication date
14 July 2026
Language
EN